Oregon, 2006

High Wind in Oregon, December 12, 2006

December 12, 2006 · NWS PDT · 1 event in 1 county or zone

Strong west winds crossing the central Cascades and a stable atmosphere produced an early morning mountain wave which descended and caused high wind damage near Tumalo. Large trees were downed.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Strong west winds crossing the central Cascades and a stable atmosphere produced an early morning mountain wave which descended and caused high wind damage near Tumalo. Large trees were downed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 11, 9:23 PM PST, 3 hours 47 minutes earlier.

Area forecast discussion, Dec 11, 9:23 PM PST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
923 PM PST MON DEC 11 2006

.UPDATE...OCCLUDED FRONT CONTINUES TO WORK ITS WAY ACROSS THE AREA.
THE CURRENT SYSTEM IS SPLITTING WITH THE UPPER LEVEL LOW TRACKING
ITS WAY NORTHEAST INTO CENTRAL BRITISH COLUMBIA WHILE THE SOUTHERN
PORTION OF THE SYSTEM MOVES INTO NORTHERN CALIFORNIA. THE BAND OF
SHOWERS MOVING THROUGH THE AREA IS VISIBLY WEAKENING ON SATELLITE
AND RADAR IN THE LAST FEW HOURS AS THE ENERGY OF THE SYSTEM SPLITS
TO OUR NORTH AND SOUTH. WIND IS THE BIGGEST WEATHER CONCERN TONIGHT
AS WINDS CONTINUE TO REACH ADVISORY LEVEL IN THE GRANDE RONDE VALLEY
AND HAVE OCCASIONALLY APPROACHED ADVISORY LEVELS IN THE WALLOWA
VALLEY NEAR JOSEPH. MODELS ARE FORECASTING PRESSURE GRADIENTS TO
WEAKEN IN THE FEW HOURS AND OBSERVATIONS SHOW SIGNS OF THAT
HAPPENING. HAD CONSIDERED WHETHER A WIND ADVISORY WAS NEEDED IN
WALLOWA COUNTY BUT THINK IT WILL NOT BE NECESSARY. EXPECT THE WIND
ADVISORY TO CONTINUE UNTIL MIDNIGHT IN THE GRANDE RONDE VALLEY.
SHOWERS CONTINUE ACROSS THE AREA BUT COVERAGE AND INTENSITY IS
DECREASING STEADILY. TEMPERATURES HAVE WARMED TO THE POINT THAT SNOW
LEVELS ARE ABOVE 3000 FEET IN THE CASCADES AND 3500 TO 4000 FEET
ELSEWHERE. AM SEEING SOME REDUCTION IN VISIBILITY AT DLS...YKM AND
ELN SO BELIEVE PATCHY FOG IS POSSIBLE IN THE COLUMBIA GORGE AND
YAKIMA AND KITTITAS VALLEYS LATER TONIGHT AS WINDS CALM DOWN SOME
MORE. DO NOT THINK THE FOG WILL BE VERY DENSE OR HAVE LARGE AREAL
COVERAGE. FORECAST IS IN GOOD SHAPE BUT WILL UPDATE SHORTLY TO ADD
PATCHY FOG AND MAKE SOME MINOR COSMETIC CHANGES. PERRY

&&

.AVIATION...GENERALLY VFR CONDITIONS WILL PERSIST AT MOST TAF SITES
AND TWEB ROUTES. SOME FOG BRIEFLY LOWERED VISIBILITIES AT KDLS BUT
HAS SINCE RISEN AS RAIN MOVED ACROSS THE SITE. WITH ALL TAF SITES
ABOVE FREEZING...SHOULD EXPECT ONLY LIQUID PRECIPITATION WITH AREA
RAIN BANDS PERSISTING THROUGH 12-16Z ACROSS THE REGION. WINDS HAVE
DECREASED AT ALL TAF SITES AND SHOULD CONTINUE TO DECREASE TO 10-15
KNOTS BY 12-14Z AT ALL TAF SITES. 77

&&

.PREV DISCUSSION... /ISSUED 245 PM PST MON DEC 11 2006/

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.  AN OCCLUDED FRONT IS
BRINGING WIDESPREAD PRECIPITATION OVER WA/OR THIS AFTERNOON.  WARM
FRONTAL MOISTURE IS BRINGING RAIN AND HIGH ELEVATION SNOW OVER MOST
OF THE FORECAST AREA WITH THE EXCEPTION OF THE EAST SLOPES OF THE
CENTRAL WA CASCADES.  COLD AIR STILL REMAINS TRAPPED ALONG THE EAST
SLOPES...AND A LOW LEVEL UPSLOPE FLOW WITH WESTERLY WINDS ALOFT IS
BRINGING AREAS OF RAIN AND SNOW WITH SNOW LEVELS AROUND 2500 FEET.
SNOW ACCUMULATIONS HAVE RANGED FROM AROUND 2 INCHES AT EASTON TO
NEAR 6 INCHES NEAR LAKE KACHEES. WILL EXTEND THE SNOW ADVISORY UNTIL
7 PM AS LIGHT ADDITIONAL SNOW IS EXPECTED. ANOTHER WINTER WEATHER
CONCERN IS THE POTENTIAL FOR FREEZING RAIN IN WALLOWA VALLEY.  FOG
AND LOW CLOUDS HAVE SPREAD OVER THE WALLOWA VALLEY...RESULTING
IN TEMPERATURES IN THE UPPER 20S TO LOWER 30S. BIG DIFFERENCE FROM
WALLOWA VALLEY AND THE IMNAHA VALLEY WHERE CURRENT TEMPERATURE IN
IMNAHA IS 49F.  BELIEVE A BRIEF PERIOD OF FREEZING RAIN WILL OCCUR
IN WALLOWA VALLEY AND HAVE ISSUED A FREEZING RAIN ADVISORY UNTIL 7
PM.  BELIEVE THE COLD AIR WILL SCOUR OUT WITH FREEZING RAIN CHANGING
TO RAIN.

WIND ADVISORY FOR THE GRANDE RONDE VALLEY IS IN EFFECT UNTIL
MIDNIGHT.  WINDS ARE IN THE 30-40 MPH RANGE AND SHOULD DECREASE TO
15-25 MPH OVERNIGHT.

A WEAK COLD FRONT TONIGHT WILL LOWER SNOW LEVELS THROUGHOUT THE
FORECAST AREA.  SNOW LEVELS WILL BE MAINLY BE AROUND 3000-4000
FEET.  PRECIPITATION AMOUNTS SHOULD BE LIGHT.  NO ORGANIZED SYSTEMS
ARE EXPECTED ON TUESDAY BUT A FEW DISTURBANCES WILL BRING ISOLATED
TO SCATTERED SHOWERS.  THE NEXT SYSTEM ON TUESDAY NIGHT AND
WEDNESDAY WILL BE STRONG WITH SIGNIFICANT WARM AIR ADVECTION AND
PACIFIC MOISTURE INCREASING ACROSS THE AREA.  SNOW LEVELS WILL
RISE TO AROUND 6000 FEET WEDNESDAY MORNING THEN FALL TO AROUND
3500-4000 FEET WEDNESDAY NIGHT.  NO HYDRO CONCERNS AT THIS POINT BUT
THERE COULD BE CONSIDERABLE PRECIPITATION AND RUNOFF ON WEDNESDAY.
SMITH

LONG TERM...THURSDAY THROUGH MONDAY...THE NEXT SYSTEM WILL MOVE
ACROSS THE REGION LATE THURSDAY INTO THURSDAY NIGHT. SHOWERS WILL
SPREAD ACROSS THE REGION AND SNOW LEVELS WILL BE ABOUT 3500 FEET
AHEAD OF THE FRONT. BREEZY CONDITIONS WILL FOLLOW THE FRONTAL
PASSAGE AND SNOW LEVELS WILL LOWER. A SERIES OF DISTURBANCES WILL
CROSS THE AREA EACH DAY THROUGH THE WEEKEND...KEEPING CONDITIONS
UNSETTLED. DK

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  37  49  39  52 /  70  30  60  70
ALW  42  50  39  50 /  70  30  60  70
PSC  37  49  38  51 /  60  20  70  70
YKM  34  44  32  45 /  60  20  70  80
HRI  36  49  39  51 /  60  20  60  60
ELN  31  40  30  40 /  60  20  80  80
RDM  35  47  36  51 /  60  20  50  60
LGD  37  44  34  44 /  70  50  50  70
GCD  34  45  34  47 /  70  40  40  70
DLS  36  48  37  51 /  70  20  70  70

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL MIDNIGHT PST TONIGHT FOR ORZ049.

WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
83/83/77
Hazardous weather outlook, Dec 11, 7:41 PM PST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
741 PM PST MON DEC 11 2006

ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-121315-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
741 PM PST MON DEC 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

STRONG WIND
     GRANDE RONDE VALLEY

A STRONG LOW PRESSURE SYSTEM IS MOVING ACROSS EASTERN WASHINGTON AND
EASTERN OREGON.  WHILE MOST OF THE AREA WILL SEE RAIN AND HIGH
ELEVATION SNOW...THERE IS ENOUGH COLD AIR TRAPPED ALONG THE EAST
SLOPES OF THE CENTRAL WASHINGTON CASCADES TO BRING AREAS OF SNOW
ABOVE 3000 FEET.

WINDS IN THE GRANDE RONDE VALLEY WILL BE STRONG THROUGH MIDNIGHT
TONIGHT...AND A WIND ADVISORY IS IN EFFECT FOR THIS AREA.  PLEASE
REFER TO THE LATEST PRODUCT...PDXNPWPDT...FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

WET STORM SYSTEMS WILL CONTINUE TO MOVE INTO THE PACIFIC NORTHWEST
DURING THIS PERIOD. THE FIRST OF THESE WILL BE TUESDAY NIGHT AND
WEDNESDAY...WITH THE NEXT LATE THURSDAY INTO FRIDAY. THESE STORMS
WILL GENERALLY CAUSE RAINY AND BREEZY CONDITIONS...THOUGH SOME SNOW
WILL BE POSSIBLE ALONG THE CENTRAL WASHINGTON CASCADE EAST SLOPES
AND OVER THE HIGHER ELEVATIONS ELSEWHERE.  ALTHOUGH NO SIGNIFICANT
HYDROLOGIC CONCERNS ARE ANTICIPATED...RIVERS AND STREAMS WILL BE
CLOSELY MONITORED FOR RISES AS A MOIST WARM FRONT MOVES ACROSS THE
AREA TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Oregon

When
December 12, 1:10 AM PST to 6:00 AM PST
Where
Central Oregon forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter

Mountain wave produced intermittent high winds for several hours in the Tumalo area which cause dozens of trees to be downed.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390.